Wyoming, 2007

Hail in Wyoming, June 16, 2007

June 16, 2007 · NWS RIW · 2 events in 1 county or zone

Rotating thunderstorms developed in the eastern Foothills of the Bighorn Mountains before moving east across far southern Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Rotating thunderstorms developed in the eastern Foothills of the Bighorn Mountains before moving east across far southern Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 16, 1:56 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 1:56 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
256 PM MDT SAT JUN 16 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY
CONVECTION ONGOING ACROSS THE CENTRAL AND NORTH AS EXPECTED. BEST
INSTABILITY AND POTENTIAL FOR STRONG TO SEVERE STORMS OVER THE
NORTH THE REST OF THE DAY INTO THE EVENING. FORECAST FOR THIS
EVENING REFLECTS THIS WITH ONLY ISOLATED STORMS OVER THE REST OF
THE AREA. CONVECTION LIKELY TO LINGER OVER THE NORTHERN MOUNTAINS
AFTER MIDNIGHT BUT SHOULD BE JUST ISOLATED IN NATURE. TROUGH STILL
ON TRACK TO MOVE ACROSS MONTANA SUNDAY WITH TRAILING AXIS THROUGH
WY. COLD FRONT TO PUSH INTO NW WY BY SUNDAY MORNING...THEN SLIDE
SOUTHEAST ACROSS THE AREA SUNDAY AFTERNOON. SOME CONCERN FOR
ISOLATED STORMS WITH THE FRONT AS IT MOVES THROUGH CENTRAL WY
SUNDAY PM. NAM HINTS AT SOMETHING WHILE GFS KEEPS ANY PRECIP OVER
THE NORTH. CURRENT FORECAST HAS ISOLATED STORMS WITH BETTER CHANCE
OVER THE NORTH SUNDAY AFTERNOON INTO THE EVENING. WILL NOT ALTER
AND SEE HOW THINGS PLAY OUT. WILL BE WINDY OVER MOST AREAS AS
GRADIENT TIGHTENS...30KT 700MB WIND SPEEDS AND THERMAL GRADIENT
IS DECENT. COOLER HIGHS WITH BEST COOLING OVER THE NORTH AND NW.
STILL WARM CENTRAL AND SOUTHEAST ZONES UNTIL FRONTAL PASSAGE.
DECREASING CLOUDS SUNDAY NIGHT MOST AREAS. HOWEVER...LINGERING
SHOWERS POSSIBLE OVER THE NORTHERN MTS AND EAST ZONES. MONDAY
LOOKS DRY WITH STABLE AIRMASS. REDUCED PRECIP TO ISOLATED OVER
THE NORTHERN MTS MONDAY PM AND EVENING. COOLER HIGHS MONDAY AND
QUITE NICE FOR MID JUNE. CLEARING LATER ON MON NIGHT. TUESDAY
APPEARS MOSTLY DRY AS WELL WITH ISOLATED SHOWERS OR STORMS OVER
THE NORTHERN MTS AGAIN LATE IN THE DAY. MAY NEED TO SCALE BACK
CURRENT AREA OF PRECIP CHANCE TUE PM. WARMER HIGHS TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT IN THE
EXTENDED...WITH A VERY WARM AND MAINLY DRY PATTERN PREVAILING.
AFTER TUESDAY...DIRTY RIDGING TAKES HOLD OVER THE REGION...WITH
VERY WARM CONDITIONS AND THE POSSIBILITY OF ISOLATED AFTERNOON/
EVENING CONVECTION MAINLY OVER THE HIGHER TERRAIN. TEMPERATURES
ARE EXPECTED TO BE 5 TO 10 DEGREES ABOVE AVERAGE THROUGH THE
EXTENDED.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE NORTHERN
PART OF THE CWA THIS AFTERNOON...ESPECIALLY ALONG ON A NORTHEAST
LINE FROM KPNA TO KGEY...WITH THE MORE INTENSE STORMS OCCURRING NORTH
OF KU25 TO KGEY. STORMS WILL CONTINUE THROUGH THE AFTERNOON...WITH
SOME ISOLATED STRONGER STORMS POSSIBLE. THESE STORMS WILL CREATE
SOME VARIABLE AND GUSTY WINDS ACROSS NORTHERN AIRPORTS...FREQUENT
LIGHTNING...AND SMALL HAIL. EXPECT MAINLY VFR CONDITIONS ACROSS THE
SOUTHERN AIRPORTS THIS AFTERNOON AND EVENING...WITH PERIODS OF MVFR
CONDITIONS ACROSS THE NORTHERN THIRD OF THE STATE. MOST SHOWER
ACTIVITY SHOULD BEGIN TO WEAKEN AFTER 03Z THIS EVENING...WITH CLEARING
ANTICIPATED ACROSS THE SOUTHERN TWO THIRDS OF THE STATE.

&&

.FIRE WEATHER...THUNDERSTORM ACTIVITY WILL OCCUR OVER THE CENTRAL
AND NORTH THIS EVENING WITH SOME OVERNIGHT ACTIVITY IN THE NORTH.
EXPECT BREEZY TO WINDY AREAS. A COLD FRONT WILL MOVE INTO NORTHWEST
WYOMING SUNDAY MORNING AND MOVE SOUTHEAST ACROSS THE DISTRICT DURING
THE DAY SUNDAY. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE AS THE FRONT MOVES THROUGH THE REGION. COOLER TEMPERATURES
FOR SUNDAY NIGHT AND MONDAY WITH MOSTLY DRY WEATHER AND HIGHER
RELATIVE HUMIDITY. THEN A WARMING TREND AGAIN STARTING TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...AR
Hazardous weather outlook, Jun 16, 4:45 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
545 PM MDT SAT JUN 16 2007

WYZ001>020-022>030-170030-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
545 PM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...TORNADO WARNING IN EFFECT UNTIL 615 PM MDT FOR SOUTHERN JOHNSON
COUNTY...

...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 630PM FOR SOUTHERN
JOHNSON COUNTY...

...TORNADO WATCH IN EFFECT UNTIL 1 AM MDT FOR JOHNSON COUNTY...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS
WESTERN...AND THE NORTHERN THIRD OF THE STATE OF WYOMING THIS
EVENING. SOME STRONGER THUNDERSTORMS PRODUCING GUSTY WINDS TO 50 MPH
AND SMALL HAIL WILL BE POSSIBLE ACROSS THE NORTHERN PORTION OF
WYOMING...FROM YELLOWSTONE NATIONAL PARK TO THE BIGHORN BASIN.
IN JOHNSON COUNTY...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND GUSTS.

PERSONS WANTING TO ENJOY OUTDOOR ACTIVITIES WILL WANT TO CHECK
CURRENT WEATHER CONDITIONS...AND THOSE PEOPLE ENCOUNTERING THESE
STORMS WILL WANT TO MOVE TO A STURDY INDOOR LOCATION AND REMAIN THERE
UNTIL THE STORMS PASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY ACROSS
CENTRAL AND NORTHERN WYOMING WITH GUSTY WINDS AND HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND STRONG WINDS TO THE
RIVERTON WEATHER OFFICE THIS AFTERNOON AND EVENING.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 16, 3:15 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT SAT JUN 16 2007

WYZ014-015-018-019-030-170200-
EAST SWEETWATER COUNTY-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
415 PM MDT SAT JUN 16 2007

COLLAPSING ISOLATED SHOWERS AND THUNDERSTORMS ALONG THE WIND RIVER
RANGE AND STRETCHING SOUTH INTO EASTERN SWEETWATER COUNTY MAY
PRODUCE WIND GUSTS OF 50 TO 55 MPH THROUGH EARLY EVENING. GUSTY
OUTFLOW WIND FROM THESE SHOWERS AND STORMS WILL BE ESPECIALLY
PRONOUNCED NEAR THE FOOTHILLS OF THE WIND RIVER AND GREEN MOUNTAINS.
A DRY AND WARM LOWER ATMOSPHERE WILL ALLOW LITTLE RAINFALL TO
REACH THE GROUND WITH THESE SHOWERS AND STORMS.

IMPACTED AREAS INCLUDE LANDER...JEFFREY CITY...SOUTH PASS CITY...
ATLANTIC CITY...SWEETWATER STATION AND WAMSUTTER. MOTORISTS ON
HIGHWAY 287 MAY EXPERIENCE GUSTY AND DANGEROUS CROSSWINDS NEAR
THESE SHOWERS AND STORMS. PLEASE REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE IN RIVERTON AT 1-800-211-1448.

The radar

The Riverton/Lander radar (KRIW), 188 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Johnson

When
June 16, 4:55 PM MST
Where
Johnson County, 4 mi SW of Linch
Reported by
Law Enforcement
Coordinates
43.559, -106.256

Law enforcement reported a funnel cloud.

Hail, Johnson

When
June 16, 5:00 PM MST
Where
Johnson County, Linch
Measured
1 in hail
Reported by
Public
Coordinates
43.600, -106.200

Public reported one inch diameter hail in Linch.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36286, 27811.